Missouri, 2004

Hail in Missouri, May 13, 2004

May 13, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 13, 2:26 AM CST, 34 minutes earlier.

Area forecast discussion, May 13, 2:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 AM CDT THU MAY 13 2004

.DISCUSSION...
MAIN CONCERNS ARE THE EVOLUTION AND TIMING OF CONVECTION THROUGH
FRIDAY.

LEADING EDGE OF AN MCS HAS MOVED INTO THE WESTERN PORTION OF THE
FORECAST AREA. ISOLATED STORMS STRONG ENOUGH TO BE PRODUCING
MARGINALLY SEVERE HAIL OVER WEST CENTRAL MO. LARGE CONVECTIVE COLD
POOL HAS DEVELOPED OVER EAST CENTRAL AND NORTHEAST KS AND IS DRIVING
THE LEADING EDGE OF THE CONVECTION SOUTHEAST. 50KT 850 JET IS
FEEDING INTO THE SOUTHWEST...SOUTH...AND SOUTHEAST FLANKS OF THE THE
CONVECTIVE COMPLEX. WITH FAIRLY WEAK MIDLEVEL FLOW (500 MB FLOW
ABOUT 30 KTS)...BUT STRONG STRONG MIDLEVEL LAPSE RATES/MU CAPES OF
3000 J/KG OVER MY WESTERN COUNTIES...THE MAIN SHORT TERM STORM
THREAT WILL BE LARGE HAIL. STORMS SHOULD CONTINUE TO MOVE INTO MORE
STABLE AIR AS THEY PRESS SOUTHEAST THIS MORNING.

CLOUD DEBRIS AND OUTFLOW BOUNDARIES WILL PLAY HAVOC WITH MESOSCALE
ENVIRONMENT FOR MUCH OF THE DAY...BUT WITH FRONT REMAINING WEST OF
THE AREA...AND AT LEAST SOME CLEARING...EXPECT WE WILL SEE ANOTHER
ROUND OF THUNDERSTORMS DEVELOP OVER WEST CENTRAL MO AND SOUTHEAST KS
THIS AFTERNOON. BEST CHANCES FOR SEVERE WEATHER WILL BE OVER THE
NORTHWEST HALF OF THE CWA THROUGH THIS EVENING...BUT DEGREE OF
SEVERE THREAT WILL BE HIGHLY CONDITIONAL ON THE AMOUNT OF
INSTABILITY/SFC HEATING THAT OCCURS. NEW ETA PROGS NOT NEARLY AS
BULLISH WITH WITH INSTABILITY WITH EXTENSIVE DEEP MOISTURE.

FLOOD WATCH? SINCE WE HAVE NOT HAD MUCH IN THE WAY OF RAIN OVER THE
PAST SEVERAL DAYS AND HAVE TIME TO RECOVER FROM THE LAST HEAVY RAIN
EVENT...WILL HOLD OFF ON A FLOOD WATCH RIGHT NOW. BEST CHANCES FOR
HEAVIER RAIN WILL OCCUR TONIGHT FROM EXTREME SW MO INTO OK WHERE
BETTER LOW LEVEL MOISTURE CONVERGENCE AND LIFT UNDERNEATH RIGHT
ENTRANCE REGION OF 300 MB JET OCCURS. DAYSHIFT CAN ALSO TAKE A LOOK
AT 12Z DATA RE-EXAMINE THE NEED FOR ANY HYDRO RELATED WATCHES.

DROPPED TEMPERATURES ON FRI WITH COLD PUSH...ABUNDANT LOW
CLOUDS...AND EXITING RAIN SHIELD. NEW ETA A BIT SLOWER TO SHUNT THE
DEEPER MOISTURE/SHOWERS EAST DURING THE DAY FRI. REST OF EXTENDED
LOOKS OKAY.

&&

.AVIATION...
SOME STRATUS HAS MOVED NORTHWARD AHEAD OF THE COMPLEX OF
THUNDERSTORMS...HOWEVER CONDITIONS REMAINING VFR. WOULD EXPECT
CEILINGS TO QUICKLY LOWER AS THUNDERSTORMS CONTINUE TO SPREAD EAST
INTO THE MO OZARKS THIS MORNING. CEILINGS WILL GRADUALLY IMPROVE FOR
THE AFTERNOON. ANOTHER ROUND OF THUNDERSTORMS AND LOWER CEILINGS
WILL BE LIKELY TONIGHT AS A COLD FRONT MOVES SLOWLY INTO THE AREA.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

DSA
Hazardous weather outlook, May 12, 4:51 PM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 PM CDT WED MAY 12 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
551 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...ISOLATED SEVERE STORMS POSSIBLE WITH DAMAGING
  WINDS AND LARGE HAIL.

  AREAS AFFECTED AND TIMING:

  PRIMARILY NORTHWEST OF AN OSAGE BEACH TO JOPLIN LINE.

  DISCUSSION:

  LATE TONIGHT...ONE OR MORE COMPLEXES OF STRONG TO SEVERE
  THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A SLOW MOVING COLD
  FRONT OVER THE CENTRAL PLAINS. THE REMNANTS OF THIS ACTIVITY
  MAY REACH FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS
  BEFORE SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A WARM AND HUMID AIRMASS WILL ALREADY BE IN PLACE ACROSS THE
  REGION THURSDAY AS A COLD FRONT ADVANCES ACROSS THE MISSOURI
  OZARKS AND EXTREME SOUTHEAST KANSAS. THUNDERSTORMS ARE EXPECTED
  TO REDEVELOP ALONG AND AHEAD OF THIS FRONT DURING THE DAY. THE
  THREAT FOR SEVERE WEATHER WILL DEPEND ON HOW MUCH SUNSHINE OCCURS
  IN THE WAKE OF ANY SHOWERS AND THUNDERSTORMS LEFTOVER DURING THE
  EARLY MORNING. IF SUFFICIENT DAYTIME HEATING CAN OCCUR...THEN
  SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND LARGE HAIL
  WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST KANSAS AND
  SOUTHWEST MISSOURI.

  THUNDERSTORMS WILL CONTINUE INTO THURSDAY NIGHT AND EARLY FRIDAY...
  WITH HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING BECOMING THE
  MAIN THREATS. AT THIS POINT WIDESPREAD FLOODING IS NOT EXPECTED.

  THE THREAT FOR THUNDERSTORMS WILL RETURN TO THE AREA BY TUESDAY
  AS ANOTHER STORM SYSTEM AFFECTS THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT NORTHWEST OF AN
  OSAGE BEACH TO JOPLIN LINE.

BROWNING

In the hours before

Local storm report, May 13, 2:46 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0346 AM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             APPLETON CITY           38.20N 94.03W
05/13/2004  0.75 INCH        ST.CLAIR           MO   LAW ENFORCEMENT

0340 AM     HAIL             CAPLINGER MILLS         37.80N 93.82W
05/13/2004  0.75 INCH        CEDAR              MO   LAW ENFORCEMENT

IZZI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benton

When
May 13, 3:00 AM CST
Where
Benton County, 6 mi W of Edwards
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.133, -93.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397971.